Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Mobile, AL

March 31, 2005Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 31, 2005, 7:07 PM CST for Perry County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 7:07 PM CST (01:07 UTC)
Expired
Mar 31, 2005, 7:30 PM CST
In force
23 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Perry County, MS

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:50 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 010107
SVRMOB
MSC111-010130-
/O.NEW.KMOB.SV.W.0075.050401T0107Z-050401T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PERRY COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 730 PM CST

* AT 707 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELLEVILLE...OR ABOUT 7 MILES WEST OF NEW AUGUSTA...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUNNELSTOWN BY 720 PM CST
  TALLAHALA BY 725 PM CST
  RHODES BY 730 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3120 8924 3111 8908 3144 8884 3143 8914

$$
1 follow-up statement
000 
WWUS54 KMOB 010120
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CST THU MAR 31 2005

MSC111-010130-
/O.CON.KMOB.SV.W.0075.000000T0000Z-050401T0130Z/
PERRY MS-
719 PM CST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CST FOR
NORTHWESTERN PERRY COUNTY...

AT 719 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR 
RUNNELSTOWN...OR ABOUT 9 MILES NORTHWEST OF NEW AUGUSTA...MOVING 
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUNNELSTOWN AND TALLAHALA BY 730 PM CST
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3120 8924 3111 8908 3144 8884 3143 8914

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:30 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 31, 6:30 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CST THU MAR 31 2005

.SHORT TERM...SURFACE OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION HAS
STALLED ALONG THE COAST WITH RADAR DETECTING PERSISTENT MODERATE TO
OCCASIONAL HEAVY RAINFALL. HEAVY RAINS WILL PERSIST ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA THIS EVENING. THE FOCUS FOR
HEAVY RAIN WILL THEN SHIFT NORTH AS SURFACE LOW DEVELOPS OVER
SOUTHERN MISSISSIPPI THIS EVENING AND MOVES NORTHEAST OVERNIGHT
LIFTING BOUNDARY NORTHWARD. REPORTS OF FLOODED ROADS ACROSS THE
NORTHWEST FLORIDA PANHANDLE CONTINUE TO COME IN...SO THE FLASH FLOOD
WATCH HAS BEEN EXTENDED TO INCLUDE THE ENTIRE FORECAST AREA THROUGH
NOON FRIDAY. SOME AREA COULD RECEIVE AN ADDITIONAL 3 TO 5 INCHES OF
RAIN AS PW VALUES WILL BE AROUND TWO INCHES BY MIDNIGHT.

SEVERE WEATHER POTENTIAL WILL INCREASE DURING THE EVENING HOURS
ACROSS OUR SOUTHEAST MISSISSIPPI COUNTIES AS AN UPPER LEVEL
SHORTWAVE ADVANCES NORTHEAST ACROSS SOUTHERN LOUISIANA. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE DEVELOPING
SUPERCELLS. ISOLATED TORNADOS WILL BE POSSIBLE OVERNIGHT AS UPPER
LEVEL FORCING INCREASES AND THE STORMS INTERACT WITH THE NUMEROUS
SURFACE BOUNDARIES ACROSS THE AREA. THE LINE OF THUNDERSTORMS WILL
MOVE EAST ACROSS THE FORECAST AREA OVERNIGHT INTO FRIDAY MORNING AS
A PSEUDO-STALLED COLD FRONT SITUATED FROM NORTHEAST ALABAMA TO
SOUTHERN MISSISSIPPI BEGINS TO MOVE SOUTHEAST. RAINS WILL END FROM
WEST TO EAST THROUGHOUT THE DAY FRIDAY AS THE COLD FRONT GRADUALLY
PUSHES SOUTHEAST ACROSS THE REGION.

&&

.EXTENDED...NO CHANGES TO THE EXTENDED WERE REQUIRED AT THIS TIME.
DRY WEATHER WILL PREVAIL THROUGH TUE AS SFC HIGH BUILDS OVER THE
NORTH CENTRAL GULF AND SE STATES. WARMER CONDITIONS WILL RETURN
EARLY NEXT WEEK AS DEEP NORTHWEST FLOW ALOFT BECOMES MORE ZONAL.

&&

.MARINE...LOW PRESSURE WILL DEVELOP ON A STALLED FRONTAL BOUNDARY
OVER THE SOUTHEAST STATES AND MOVE NORTHEAST TO THE EASTERN SEABOARD
BY THE WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THE MARINE AREA OVERNIGHT AND INTO EARLY FRIDAY. THE TRAILING COLD
FRONT WILL MOVE THROUGH THE MARINE WATERS BY FRIDAY AFTERNOON
...WITH A STRONG OFFSHORE FLOW IN ITS WAKE. HIGH PRESSURE BUILDS
INTO THE MARINE AREA BY EARLY NEXT WEEK.

&&

.FIRE...NO CONCERNS THROUGH FRI. AFTERNOON RELATIVE HUMIDITIES WILL
HAVE TO BE CLOSELY MONITORED SAT THROUGH TUE AS HIGH PRESSURE
SETTLES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  74  44  66 /  90  70  10   0
PENSACOLA   67  74  50  70 /  80  80  20   0
DESTIN      67  74  51  71 /  70  90  30   0
EVERGREEN   64  76  45  67 /  90  90  20   0
WAYNESBORO  65  72  45  68 /  90  70  10   0
CAMDEN      64  74  44  66 /  90  90  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.
FL...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.
MS...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.

&&
Hazardous weather outlook, Mar 31, 1:40 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CST THU MAR 31 2005

ALZ051>055-MSZ067-075-076-010400-
CHOCTAW-CLARKE-GREENE-MONROE-PERRY-WASHINGTON-WAYNE-WILCOX-
140 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A MODERATE
RISK OF SEVERE THUNDERSTORMS THROUGH SUNRISE FRIDAY MORNING. THE
AREA WILL REMAIN ON THE WARM...MOIST AND UNSTABLE SIDE OF A STALLED
FRONTAL BOUNDARY THAT EXTENDS FROM CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS ACROSS THE FRONTAL
BOUNDARY TONIGHT AND CAUSE A LOW PRESSURE AREA TO FORM OVER
LOUISIANA. AHEAD OF THIS LOW...THE ATMOSPHERE WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. EARLY IN THE EVENT...THERE IS THE POTENTIAL
OF A FEW TORNADOES. AS THE THUNDERSTORMS EVOLVE INTO A LINE...THE
THREAT SHIFTS TO DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

ADDITIONAL HEAVY RAINS FALLING ON ALREADY SATURATED SOIL COULD ALSO
LEAD TO LOCALIZED FLOODING...ALONG STREAMS...LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AS THE SURFACE LOW LIFTS OUT...A STRONG COLD FRONT PUSHES ACROSS THE
REGION FRIDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER CONTINUING
INTO FRIDAY MORNING...BUT SHOULD END FRIDAY AFTERNOON WITH THE
PASSAGE OF THE COLD FRONT.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY ALERT FOR POSSIBLE
ACTIVATION TODAY INTO THE NIGHT.

ALZ056>064-FLZ001>006-MSZ078-079-010400-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CONECUH-COVINGTON-CRENSHAW-
ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-MOBILE COASTAL-
MOBILE INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-SANTA ROSA COASTAL-
SANTA ROSA INLAND-STONE-
140 PM CST THU MAR 31 2005

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS THROUGH SUNRISE FRIDAY MORNING. THE AREA WILL
REMAIN ON THE WARM...MOIST AND UNSTABLE SIDE OF A STALLED FRONTAL
BOUNDARY THAT EXTENDS FROM CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS ACROSS THE FRONTAL
BOUNDARY TONIGHT AND CAUSE A LOW PRESSURE AREA TO FORM OVER
LOUISIANA. AHEAD OF THIS LOW...THE ATMOSPHERE WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. EARLY IN THE EVENT...THERE IS THE POTENTIAL
OF A FEW TORNADOES. AS THE THUNDERSTORMS EVOLVE INTO A LINE...THE
THREAT SHIFTS TO DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

ADDITIONAL HEAVY RAINS FALLING ON ALREADY SATURATED SOIL COULD ALSO
LEAD TO LOCALIZED FLOODING...ALONG STREAMS...LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AS THE SURFACE LOW LIFTS OUT...A STRONG COLD FRONT PUSHES ACROSS THE
REGION FRIDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER CONTINUING
FROM SUNRISE FRIDAY MORNING INTO EARLY AFTERNOON...THEN TAPERING OFF
WITH THE PASSAGE OF THE COLD FRONT.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY ALERT FOR POSSIBLE
ACTIVATION TODAY INTO THE NIGHT.

In the hours before

Special weather statement, Mar 31, 1:14 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CST THU MAR 31 2005

ALZ062-064-311945-
UPPER BALDWIN-LOWER BALDWIN-
114 PM CST THU MAR 31 2005

...A STRONG THUNDERSTORM IS LOCATED OVER SOUTHERN BALDWIN COUNTY...

AT 110 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARLOW...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SUMMERDALE...SILVERHILL...ROBERTSDALE...ELSANOR AND ROSINTON THROUGH
145 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

13/JC
Special weather statement, Mar 31, 1:23 PM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CST THU MAR 31 2005

ALZ063-312000-
LOWER MOBILE-
123 PM CST THU MAR 31 2005

...A STRONG THUNDERSTORM IS LOCATED OVER SOUTHEASTERN MOBILE COUNTY...

AT 119 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BELLEFONTAINE...AND MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROOKLEY FIELD AIRPORT THROUGH 200 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Mar 31, 1:43 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             S BUTLER                32.09N 88.22W
03/31/2005  1.75 INCH        CHOCTAW            AL   COUNTY OFFICIAL

0630 AM     FLASH FLOOD      BUTLER                  32.09N 88.22W
03/31/2005                   CHOCTAW            AL   EMERGENCY MNGR

            URBAN...SMALL STREAM AND ROADWAY FLOODING. AL HWY 10
            CLOSED NEAR LISMAN

1005 AM     FLOOD            ANDALUSIA               31.31N 86.48W
03/31/2005                   COVINGTON          AL   EMERGENCY MNGR

            PIGEON CREEK OVERRUNNING BANKS ON A COUNTY ROAD IN THE
            NORTHWEST PART OF THE COUNTY

1105 AM     HAIL             ANDALUSIA               31.31N 86.48W
03/31/2005  0.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            DIME SIZE HAIL ON HWY 84

0100 PM     LIGHTNING        BERRYDALE               30.90N 87.02W
03/31/2005                   SANTA ROSA         FL   EMERGENCY MNGR

            3 PEOPLE STRUCK BY LIGHTNING IN BERRYDALE...CONDITION
            UNKNOWN

&&

JC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:34 PM CSTSevere Thunderstorm WarningMOBGeorge26 min
Apr 1, 1:08 AM CSTSevere Thunderstorm WarningMOBGreene, Wayne64 min
Apr 1, 1:11 AM CSTSevere Thunderstorm WarningMOBGreene34 min
Apr 1, 1:34 AM CSTSevere Thunderstorm WarningMOBGreene, Perry26 min
Apr 1, 3:08 AM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone37 min
Apr 1, 8:22 AM CSTFlash Flood WarningMOBGeorge113 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.